• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Exelon (rivastigmine tartrate) Dear Healthcare Professional Letter Jan 2001

FDA posts safety alerts, public health advisories, press releases and other notices from companies as a service to health professionals, consumers and other interested parties. Although FDA approves medical products, FDA does not endorse either the product or the company.


This is the retyped text of a letter from Novartis Pharmaceuticals Corporation. Contact the company for a copy of any referenced enclosures.


DATE: 1/26/2001

 

Dear Health Care Provider:

Novartis would like to inform you of recent changes to the WARNINGS, PRECAUTIONS, and DOSAGE AND ADMINISTRATION sections of the prescribing information (PI) for Exelon® (rivastigmine tartrate). These changes provide guidelines for reinitiating therapy in patients who have interrupted treatment with Exelon to reduce the risk of severe vomiting.

There is limited experience related to restarting Exelon after an interruption in therapy at doses higher than the recommended starting dose. However, to reduce the possibility of severe vomiting in patients who have interrupted Exelon therapy for longer than several days, treatment should be reinitiated with the lowest daily dose. After reinitiating therapy, patients should be titrated back to their maintenance dose as described in the DOSAGE AND ADMINISTRATION section of the PI. There has been one post-marketing case of severe vomiting with esophageal rupture reported to have occurred after reinitiation of treatment at an inappropriate single dose of 4.5 mg following an interruption of treatment for eight weeks.1

Novartis is committed to providing you with the most current product information available for the management of patients receiving Exelon. You can further our understanding of adverse events by reporting them.

Healthcare professionals should report all serious adverse events suspected to be associated with use of Exelon to Novartis Pharmaceuticals Corporation, 59 Route 10, East Hanover, New Jersey 07936 by phone (888) NOW-NOVARTIS or (888-669-6682) or the internet at http://www.novartis.com.

Alternatively, this information may be reported to the FDA’s MedWatch Reporting System by phone at 1-800-FDA-1088, by fax 1-800-FDA-0178, by mail using the Form 3500 at MedWatch, HF-2, 5600 Fishers Lane, Rockville, MD 20857; or the internet at http://www.accessdata.FDA.gov/scripts/medwatch.

Please note that the next revision of the Physicians’ Desk Reference (PDR) will not contain these PI changes; therefore, please see the enclosed revised PI for complete prescribing information. Future and current patients being treated with Exelon should be fully informed of the above information.

 

Sincerely,

Alan L. Bess, M.D.
Vice President
Clinical Safety & Epidemiology

Stephen R. Cunningham, M.D., FRCP, FFPM
Vice President
Medical Affairs

 

1. Babic T, et al. Spontaneous rupture of oesophagus (Boerhaave's syndrome) related to rivastigmine [letter]. Age Aging, 2000, Jul 29(4):370-1

 

Novartis Pharmaceuticals Corporation
East Hanover, New Jersey